Britain's Committee on Safety of Medicines has alerted doctors to the dangers of clindamycin, an antibiotic whose most serious side-effect is an intestinal disease called pseudomembraneous colitis. The condition leads to diarrhoea and sometimes proves fatal. By 1980, 12 years after the drug was marketed in the UK, 36 deaths had been reported.(1) Although the problem can occur with other antibiotics, it is most frequently seen with clindamycin, and the British National Formulary warns that patients should stop taking the drug immediately if diarrhoea develops.
In contrast, rats and dogs given clindamycin every day for a year, could tolerate 12 times the maximum recommended human dose.(2)
1) G.R.Venning, British Medical Journal, 1983, January 15,199-202.
2) The British National Formulary (No.26,1993) lists the maximum oral dose for severe infections as 450mg every 6 hours i.e. 25mg/kg for a person weighing 70 kg taking 4 doses in 24 hours. Rats and dogs could tolerate more than 300mg/kg (J.E.Gray et al,
Toxicology & Applied Pharmacology, 1972, vol.21,516-531)
|<<Previous||Back to 101 Mislead Results Index||Next>>|